Insomnia, dizziness, fatigue, muscle pain, headaches, and loss of appetite are some of the symptoms related to gabapentin withdrawal. Read this HealthHearty article to know how long the withdrawal process lasts.
Did You Know?
Taking magnesium supplements may help alleviate the withdrawal symptoms of gabapentin. So, once you quit the drug, make sure you add this supplement to your diet.
Gabapentin is an anticonvulsant that is prescribed to relieve discomfort associated with nerve-related damage, resulting from medical conditions like diabetic neuropathy and post-herpetic neuralgia. Quitting the drug after taking it for a specified duration can cause some withdrawal issues, of which the important ones are discussed here.
Gabapentin Withdrawal Symptoms
Discontinuation of gabapentin may decrease sleep efficiency. Many experience trouble sleeping (insomnia) after quitting the drug. They tend to remain awake and face a hard time falling asleep. The severity of insomnia may vary depending upon how long the drug was taken regularly.
One’s energy levels are likely to dip after quitting gabapentin. A sense of fatigue overtakes the individual, which can have a negative impact on day-to-day routine. It is not unusual to feel tired when gradually reducing the dosage to quit the drug.
Weaning off the drug can cause frequent dizzy/lightheaded spells. One may feel disoriented, lack of muscle coordination, and spaced out for a few seconds, and then again regain composure. There is nothing to worry, as it only indicates that the brain is adjusting to gabapentin termination.
People may complain about moderate to severe headaches during withdrawal. There have been reports of people suffering from awful migraines just a few days after quitting gabapentin.
One may also suffer from uncomfortable itchy sensations that usually affect the whole body. The terrible itching is severe in the first few days, and then eventually subsides over a couple of weeks.
Experiencing nausea is common, which may lead to decrease in appetite. So, one may face trouble eating because of this, and regular diet may go for a toss.
Often excessive perspiration, particularly at night, can occur during the withdrawal process. The sweating can be so severe that one may wake up at the dead of night and notice the clothes fully soaked in sweat.
Muscle Aches and Spasms
As the drug is often taken to alleviate neuropathy pain, its discontinuation may cause the pain to come back, leading to muscle aches. Apart from muscle pain, one may experience uncontrollable movements in the form of involuntary muscle contractions. These muscle jerks and shuddering twitches may occur frequently, which can be quite bothersome
It can also produce some emotional withdrawal symptoms that many feel is tough to deal with. The cravings during withdrawal often become strong, which can cause irritability or restlessness in individuals. Some become stressed, depressed, or anxious, and prefer social isolation. Stopping the drug can also make a person more emotional, and one may feel like crying for no apparent cause. Emotional instability in the form of mood swings that cause sudden behavioral changes and a tendency towards suicidal thinking are some of the issues that one could face.
How Long Do They Last?
The duration of gabapentin withdrawal symptoms will vary from one person to another, and as such there is no specific time period associated. For some, it is just a matter of weeks to a few months, while others may continue to struggle for a year or so, before experiencing no withdrawal issues. One of the best ways to keep your mind off the symptoms is to remain busy with activities that one likes. Getting support from people around can also help to successfully come out of the withdrawal process.
On the whole, the key to minimize the risk of gabapentin withdrawal is to avoid abandoning the drug abruptly. Tapering the dosage slowly is the best approach, as it makes it much easier to manage the withdrawal process.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.